|kaletra and lipo
Oct 12, 2003
I am 5 days into first treatment. Mr Dr. prescrived Kaletra, Viread and Emtriva. He said I will be on Kaletra just long enough to get my vl down (it is about 200K). I just heard that Kaletra has been linked to lipo? Is that true? What about for sort term use? Can it develop quickly? What type of lipo is is linked to? Can you point to studies? Thanks
Response from Dr. Moyle
Protease inhibitor drugs such as Kaletra are a higher risk for the development of lipoatrophy over time than NNRTIs drugs such as efavirenz. Protease inhibitor is may also be associated with a greater chance of gaining abdominal fat. The development of lipoatrophy, however, is likely to take more than a year to surface and with your NRTI backbone probably a lot longer than that. I have never understood the rationale of starting a particular combination with a plan of changing over shortly after to a different drug. There is no evidence that with a higher viral load that there is any meaningful diminution of the efficacy of efavirenz as initial therapy. Indeed in the main study that got Kaletra approved there was in fact a modest decline in the efficacy of this agent if one compared individuals with low viral loads and high CD4 cell counts at baseline with those individuals with low CD4 count and higher viral load at baseline. Additionally there have not been any studies of a short period of induction to undetectable with a protease inhibitor followed by switch to an alternate regimen; 'switch maintenance' studies have generally involved people who have been on a protease inhibitor for more than a year. This being said your doctor's treatment strategy is one that seems to be fairly widely used. So much for evidence based medicine. My personal feeling is that you would be better changing to a combination that is less likely to give you the initial side-effects in your gastrointestinal tract that Kaletra is likely to be causing, less likely to disturb the fats in your blood and can be taken once a day with your tenofovir and emtricitabine, and will still do the job with your fairly high viral load. Data would say that efavirenz can do all that these things and be a lower risk for lipoatrophy and fat accumulation in the longer term.
I hope this helps
High Cholestrol, Buffalo Hump, and Lipodystrophy
- Can You Be A Registered Nurse If You Are Hiv Positive?
- When Can I Return To Work After Shingles?
- What Are The Long Term Effects Of Herpes?
- What Are The Chances Of Passing Chlamydia With A Condom?
- Typical Acute Retroviral Syndrome Disease Progression
- Things That Look Like Genital Warts But Are Not
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.